Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 100, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 3:52 PM EDT for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2012, 3:52 PM EDT (19:52 UTC)
- Expired
- Apr 5, 2012, 4:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 20 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:21 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
631
WUUS54 KMRX 051952
SVRMRX
TNC029-089-155-052015-
/O.NEW.KMRX.SV.W.0100.120405T1952Z-120405T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 415 PM EDT
* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DANDRIDGE...AND MOVING EAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BIRD CROSSING AND CHESTNUT HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
&&
LAT...LON 3605 8340 3608 8335 3608 8321 3582 8318
3585 8351 3602 8347
TIME...MOT...LOC 1952Z 261DEG 9KT 3597 8340
$$
GM1 follow-up statement
209
WWUS54 KMRX 052013
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT THU APR 5 2012
TNC029-089-155-052023-
/O.EXP.KMRX.SV.W.0100.000000T0000Z-120405T2015Z/
JEFFERSON TN-COCKE TN-SEVIER TN-
413 PM EDT THU APR 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR SEVIER...COCKE AND JEFFERSON
COUNTIES WILL EXPIRE AT 415 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND MOST OF EAST
TENNESSEE.
LAT...LON 3605 8340 3608 8335 3608 8321 3582 8318
3585 8351 3602 8347
TIME...MOT...LOC 2013Z 310DEG 10KT 3595 8334
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:51 PM EDT, 1 minute earlier.
Area forecast discussion, Apr 5, 3:51 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 351 PM EDT THU APR 5 2012 .SHORT TERM (TONIGHT THROUGH SATURDAY)...AREA OF LOW PRESSURE TRACKING THROUGH THE AREA BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS MAY BE POSSIBLE TONIGHT. THE LOW EXITS THE AREA ON FRIDAY WITH COOLER WEATHER PUSHING IN TONIGHT. DRY WEATHER RETURNS ON FRIDAY AFTERNOON. MAY SEE PATCHY FROST IN THE HIGHER ELEVATIONS ON FRIDAY NIGHT. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...ATMOSPHERE WILL BE GRADUALLY TRANSITIONING INTO A COOLER REGIME AS DEEPENING NEW ENGLAND UPPER LOW BEGINS TO RETROGRADE FROM JUST OFFSHORE TO QUEBEC THROUGH TUESDAY. THE LARGE CIRCULATION WILL PULL AT LEAST TWO FAIRLY SIGNIFICANT SHORTER WAVELENGTH TROUGHS SOUTH ACROSS THE SOUTHERN APPALACHIANS THROUGH MID WEEK. THEREFORE THE FORECAST STARTS OFF DRY SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH DRY ADVECTION. BY MONDAY THE FIRST WAVE BUILDS ACROSS THE REGION BRINGING SHOWERS. THE MOISTURE LADEN NORTHWESTERLY FLOW CONTINUES INTO MID WEEK WITH INCREASINGLY COLDER AIR BUILDING SOUTH. KEPT SLIGHT AND CHANCE POPS GOING FOR APPROXIMATELY THE NORTHERN TWO THIRDS OF THE FORECAST AREA THROUGH WEDNESDAY. AS 85H TEMPS DROP BELOW FREEZING TUESDAY NIGHT INTO WEDNESDAY...MIXED IN A COUPLE SNOW SHOWERS ACROSS THE HIGHER TERRAIN. PRECIP LOOKS TO WRAP UP BY WEDNESDAY AFTERNOON SO KEPT THE REMAINDER OF THE FORECAST DRY WITH A SLIGHT WARMING TREND FOR THURSDAY. TRENDED TEMPS CLOSER TO HPC NUMBERS WHICH INDICATE THE POSSIBILITY OF FREEZING TEMPERATURES IN THE HIGHER TERRAIN AS WELL AS SOME OF THE COLDER VALLEYS ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TUESDAY NIGHT AND WEDNESDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 50 69 45 73 49 / 60 10 0 0 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 49 67 43 70 47 / 70 10 0 0 0 OAK RIDGE, TN 48 66 42 70 47 / 50 10 0 0 0 TRI CITIES AIRPORT, TN 45 63 37 68 39 / 60 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT THU APR 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. TD
In the hours before
Local storm report, Apr 5, 1:34 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL NORRIS 36.21N 84.06W
04/05/2012 E0.75 INCH ANDERSON TN PUBLIC
&&
JWINTONLocal storm report, Apr 5, 1:52 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
152 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL LAKE CITY 36.22N 84.16W
04/05/2012 E1.25 INCH ANDERSON TN LAW ENFORCEMENT
&&
JWINTONLocal storm report, Apr 5, 2:21 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
221 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 3 W MAYNARDVILLE 36.25N 83.86W
04/05/2012 E0.88 INCH UNION TN 911 CALL CENTER
DIME TO NICKEL SIZE HAIL.
&&
JWINTONLocal storm report, Apr 5, 2:31 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 2 S LA FOLLETTE 36.34N 84.13W
04/05/2012 E1.00 INCH CAMPBELL TN LAW ENFORCEMENT
&&
JWINTONSpecial weather statement, Apr 5, 2:39 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 239 PM EDT THU APR 5 2012 TNZ014-015-037-038-051930- CLAIBORNE TN-GRAINGER TN-HANCOCK TN-UNION TN- 239 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...GRAINGER...SOUTHEAST CLAIBORNE AND EASTERN UNION COUNTIES UNTIL 330 PM EDT... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 12 MPH. OTHER ISOLATED STORMS WERE NOTED WITHIN THE AREA...AND COULD ALSO INTENSIFY. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE... TAZEWELL...BEAN STATION...LUTTRELL...BLAINE...SANDLICK...JOPPA...LONE MOUNTAIN...BUFFALO SPRINGS...THORN HILL...HOWARD QUARTER...TREADWAY AND EVANSTON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EAST TENNESSEE THROUGH 10 PM EDT. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 39 min |
| Apr 5, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Union | 50 min |
| Apr 5, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 21 min |
| Apr 5, 3:00 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 30 min |
| Apr 5, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 38 min |
| Apr 5, 3:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins | 50 min |
| Apr 5, 4:21 PM EDT | Flash Flood Warning | MRX | Morgan, Roane | 56 min |
| Apr 5, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 45 min |
| Apr 5, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi, Washington | 14 min |
| Apr 5, 5:34 PM EDT | Areal Flood Advisory | MRX | Washington | 56 min |
| Apr 5, 5:44 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Sequatchie | 2 hr |
| Apr 5, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 47 min |
| Apr 5, 7:03 PM EDT | Areal Flood Advisory | MRX | Rhea, Roane | 3 hr |
| Apr 5, 7:30 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Unicoi, Washington | 2 hr |
| Apr 5, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon | 28 min |
| Apr 5, 7:52 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.